Health knowledge made personal
Join this community!
› Share page:
Search posts:

Chronicles of the Heart, Part 46 – really the end for Nebivolol…

Posted Sep 22 2012 1:51pm

Re-trying this drug has ended in disaster.

Starting at 1.25mg, the lowest dose for heart failure, confirmed that prescribing the lowest dose for hypertension, 5mg, and utterly ignoring my heart failure was grossly irresponsible. I.25mg caused no problems. Sadly, its effects on my tachycardia were so variable as to be inconclusive, so after a week I increased to 2.5mg, which brought my heart rate down to the low 60s.

Mostly, though, it settled in the low 70s depending on what I’m doing – I’ve just been into the kitchen (I wrote this bit about 6 hours ago), to stir a pan of soup, hardly arduous, but it sent my heart rate way up. I don’t know what the max was, but when I checked after I’d been sitting here for a few minutes, it was 103 – way too high, though it’s coming down. Not interested in my blood pressure at this stage, I’m more concerned with keeping my heart rate down and not blowing a gasket.

Today, though, I woke up to the worst asthma attack I’ve had in years (I said that a couple of months ago – this was far worse and went on for much longer), which took about 10 squirts of Ventolin, plus serious abuse of my other inhalers, to get back under control. And it keeps recurring, though not as bad as the first one.

This has always been the big risk with Nebivolol, and why I’ve said it should never have been prescribed, but until today I’d got away with it. Not any more. It’s also, in the past couple of days, triggered several relatively minor angina attacks.

Tomorrow, then, I’m going back to 1.25mg for a few days, then stopping it and calling it a day. I can’t just stop it now, I have to taper off or it could trigger catastrophic heart failure. That’s another reason it shouldn’t have been prescribed – it can  make me seriously ill (and has), but I can’t stop taking it as that might kill me. What sort of incompetent fool takes that big a risk with a patient’s life? OK, I knew the risk, but I didn’t know I’d have to keep taking the bloody drug for a while, even after it had proven dangerous.

Right now, emotionally as much as physically, I’m a wreck, and coming seriously unravelled** – I just can’t see any way I can make progress, and I’m not due to see the bloody consultant until January, not that I think it will do me the slightest good, and I seriously doubt I’ll be going. Assuming I’m still here, which is by no means certain – and if I am, I think I’d be foolish to give the same clown another chance to fuck with my life. And, Arrowe Park, if you take exception to that, or the previous para, too damn bad! It’s nothing but the truth so if you don’t like it, fix the problem – it’s your bloody inept doctor, after all.

**Can’t even ease the pressure by getting drunk – I seem to have developed a serious intolerance to beer.

There is a new drug for heart failure, Ivabradine, which I had a close look at a while ago, here only to find it was being hugely overhyped and claims for its safety didn’t hold up when examined in detail. Still, I’m out of options so I might ask my GP about it.

Actually, not entirely  out of options, I still have Digoxin. There are no major interactions with anything I already take, so it’s probably worth a try – with care, as it has the potential to be a deeply unpleasant drug. It has, however, been around a long time, so there are no mysteries, other than the normal one for me – how will it interact with the drug cocktail I already take?

As I said, there are no individual interactions, but how it will react when added to an existing multi-drug cocktail is very much Terra Incognita.

There’s probably dragons, too…

Post a comment
Write a comment:

Related Searches